Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 3, NWS North Platte, NE

April 22, 2022Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 22, 2022, 10:04 PM MDT for Sheridan County, Nebraska. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2022, 10:04 PM MDT (04:04 UTC)
Expired
Apr 22, 2022, 10:30 PM MDT
In force
26 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 135 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 10:10 PM MDTHAIL 114 Nne Hay Springs, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 9:36 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 4.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2022-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2022-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
511 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

846 
WUUS53 KLBF 230404
SVRLBF
NEC161-230430-
/O.NEW.KLBF.SV.W.0003.220423T0404Z-220423T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1004 PM MDT Fri Apr 22 2022

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Sheridan County in the Panhandle of Nebraska...

* Until 1030 PM MDT.

* At 1004 PM MDT, a severe thunderstorm was located 8 miles southwest
  of White Clay, or 11 miles southwest of Pine Ridge, moving north at
  55 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Law enforcement.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  White Clay, Pine Ridge, Intersection of Highway 87 and Craven Creek
  Road, Intersection of Highway 87 and Larabee Road and Metcalf State
  Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4300 10250 4279 10256 4282 10279 4300 10277
TIME...MOT...LOC 0404Z 188DEG 49KT 4289 10267 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

CDC
1 follow-up statement
393 
WWUS53 KLBF 230420
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1020 PM MDT Fri Apr 22 2022

NEC161-230430-
/O.EXP.KLBF.SV.W.0003.000000T0000Z-220423T0430Z/
Sheridan NE-
1020 PM MDT Fri Apr 22 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SHERIDAN COUNTY
WILL EXPIRE AT 1030 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 400 AM MDT for
the Panhandle of Nebraska.

LAT...LON 4300 10250 4279 10256 4282 10279 4300 10277
TIME...MOT...LOC 0420Z 188DEG 49KT 4309 10263 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 9:05 PM MDT, 59 minutes earlier.

Area forecast discussion, Apr 22, 9:05 PM MDT, 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
1005 PM CDT Fri Apr 22 2022

.UPDATE...
Issued at 1003 PM CDT Fri Apr 22 2022

The forecast gets a temperature dewpoint update for warmer more
moist conditions using the RAP and HRRR models.

UPDATE Issued at 920 PM CDT Fri Apr 22 2022

High wind gusts have been reported as far west as Scottsbluff this
evening. A High Wind Warning is now in effect for all of western
and ncntl Nebraska until 6 am CDT...the time a Pacific cold front exit
ncntl Nebraska. The passage of the front will mark the end of
this high wind event.

UPDATE Issued at 903 PM CDT Fri Apr 22 2022

A thunderstorm across Blaine county started a grass fire this
evening. The Red Flag Warning for western and ncntl Nebraska has
been extended in time until 6 am CDT...the approximate time the
thunderstorms will exit the region.

UPDATE Issued at 737 PM CDT Fri Apr 22 2022

A forecast update is in place for widespread blowing dust across
much of wrn and ncntl Nebraska.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 344 PM CDT Fri Apr 22 2022

Fire weather concerns continue Saturday as strong northwest winds
develop along with dry air. The concern will be for areas especially
south of I-80. A fire weather section below has more detailed
information regarding the fire potential.

Potent upper trough is evident on WV imagery moving this afternoon
moving across Utah. Surface low pressure is in the process of
rapidly deepening across the Nebraska Panhandle ahead of this
feature. This is resulting in a tight east-west pressure gradient
across the Plains. Strong southerly low-level flow is helping
transport quality Gulf moisture/humidity northward into the region.
A dry line has become established across western Kansas into western
Nebraska with a warm front located near the NE/SD border. An EML has
overspread the area and resulting in a capping inversion across the
region. CAMS are reflecting this and do not give much support of
development near the warm front late this afternoon, but continue to
focus more on the dry line across western Kansas for at least
isolated convective development around 23Z-01Z timeframe. By early
evening, soundings are very favorable for supercells along the HWY
83 corridor and vicinity as winds in the low-levels begin to back
slightly to the southeast. This coincides with a westward retreating
dry line with a surge of lower 60s dew point into western Nebraska.
The isolated convection in western Kansas could grow upscale into a
couple of supercells as it travels northeastward into southwest and
central Nebraska during the evening.

The other focus will be along the surging cold front that
essentially meets the westward retreating dry line mid-evening
across west central Nebraska. This is about the time that the best
forcing arrives, and should see the rapid development of a squall
line take shape along the cold front/dry line. This line is then
expected to advance quickly eastward across the area overnight. This
line will be pushing into a favorable environment with a strong
southerly LLJ, etc. It appears that the line could remain near-
surface based due to the rapid increasing low-level moisture and
strong southerly winds and mixing through the boundary layer. This
scenario could lead to the potential for an isolated tornado along
the leading edge of the line. Regardless, strong winds will be
likely as 55-65 kt low level jet could lead to gusts nearing 60 mph
(even well ahead of the line) as the strong winds mix to the
surface.

The upper low will move northeast across South Dakota on Saturday.
Gusty northwest winds develop Saturday through Saturday night and
then begin to decrease on Sunday. Bufkit sounding profile data
indicates the potential for 55 mph gusts. Threat for light wrap-
around rain or snow, mostly across northwest Nebraska. We'll have to
watch the higher elevation of the Pine Ridge where 1-3" of wet snow
could accumulate.

.LONG TERM...(Sunday through Friday)
Issued at 344 PM CDT Fri Apr 22 2022

Upper level ridging looks to dominate the weather for much of the
upcoming week. Temperatures will be above normal by the middle of
the week. The airmass will be dry the first half of the week. Some
wind is expected during this time which could lead to potentially
more fire weather concerns. It doesn't appear though that winds will
be near as strong this coming week as they have been the last
several. Upper troughing takes shape across the western CONUS late
in the week. This should allow for some return flow of Gulf moisture
through the Plains by late in the week, possibly leading to at least
a slight chance for rainfall/thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 652 PM CDT Fri Apr 22 2022

There will be a variety of weather impacts to aviation through the
forecast period. Strong winds have lofted blowing dust into the air
in areas of southwest Nebraska, therefore included a lower ceiling
at KLBF. A line of thunderstorms is currently moving through areas
of north central Nebraska which may result in lower chillings,
reduced visibility, and erratic winds near the storms. A surface
front will move through the forecast area later in the evening
causing winds to shift to the west and bring around 60 knots of
LLWS. The frontal passage will bring the possibility for another
round of thunderstorms, with similar impacts to the first round.
This is expected to impact KLBF between 04 and 07. There is a
lesser threat for thunderstorms at KVTN. Gusty winds will persist
through the forecast period, between 30 and 50 knots. Rain and
light snow will last into tomorrow morning in northern Nebraska.

&&

.FIRE WEATHER...
Issued at 344 PM CDT Fri Apr 22 2022

Critical fire weather conditions will continue across the area
through mid evening as strong southerly winds will increase into
the evening hours. By mid evening, some wind gusts may top 60 MPH.
Any fire starts will quickly spread and will be difficult to
control. Later this evening, a squall line is expected to develop
in the vicinity of highway 61. This line of storms will track
quickly east into the overnight hours. Moisture will be limited
with this line of storms, so there may be dry lightning strikes
this evening and overnight. Behind the squall line, gusty westerly
winds are expected overnight and some gusts may reach 50 MPH
overnight. Windy conditions will continue into Saturday with
elevated to near critical fire weather conditions.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 AM CDT /5 AM MDT/ Saturday for
NEZ004>010-022>029-035>038-056>059-069>071-094.

Red Flag Warning until 6 AM CDT /5 AM MDT/ Saturday for NEZ204-
206-208>210-219.

&&

UPDATE...CDC
SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Meltzer
FIRE WEATHER...Buttler
Hazardous weather outlook, Apr 22, 9:11 PM MDT, 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
1011 PM CDT Fri Apr 22 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-240315-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1011 PM CDT Fri Apr 22 2022 /911 PM MDT Fri Apr 22 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Severe thunderstorms capable of large hail and wind damage are
possible across western and north central Nebraska overnight.
Isolated tornadoes are possible and the area of concern is
generally along and south of Interstate 80.

A High Wind Warning is now in effect across all of western and
north central Nebraska until 6 am CDT, 5 am MDT. The concern is
south winds 30 to 40 mph gusting to 65 mph.

Critical fire weather conditions are likely overnight. The concern
is strong winds and lightning induced wildfires.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Saturday, winds switch to northwesterly behind a powerful cold
front and continue to be strong with gusts to 50 mph possible.
Additional moisture appears likely for the northern Sandhills,
where some of the precipitation will fall as snow. Up to one inch
of snow accumulation is possible near the Pine Ridge by early
Sunday morning. In southwest Nebraska, drier air will result in
elevated fire weather conditions.

Sunday and beyond, temperatures begin a gradual warming trend
while dry air returns. When combined with gusty winds, periodic
fire weather concerns are anticipated. For now, Tuesday appears
to be the driest and windiest day of the stretch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening. Please relay any
information about observed severe weather to the NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Apr 22, 9:47 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1047 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     WILDFIRE         PURDUM                  42.07N 100.26W
04/22/2022                   BLAINE             NE   EMERGENCY MNGR

            CALL FROM BLAINE COUNTY ABOUT A FIRE NEAR PURDUM.
            EMERGENCY MANAGER LATER CONFIRMED THAT THE FIRE WAS
            STARTED FROM LIGHTNING STRIKES.

&&

MELTZER
Local storm report, Apr 22, 9:48 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1048 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     WILDFIRE         ELSIE                   40.85N 101.39W
04/22/2022                   PERKINS            NE   LAW ENFORCEMENT

            REPORT OF FIRE IN PERKINS COUNTY NEAR ELSIE.

&&

MELTZER
Local storm report, Apr 22, 9:50 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1050 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     WILDFIRE         BIG SPRINGS             41.06N 102.07W
04/22/2022                   DEUEL              NE   FIRE DEPT/RESCUE

            CALL FROM BIG SPRINGS FIRE CHIEF. SAID THE FIRE
            DEPARTMENT HAS PUT OUT SEVERAL WILDFIRES THIS EVENING.

&&

MELTZER
Local storm report, Apr 22, 9:53 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1053 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     WILDFIRE         3 NE OGALLALA           41.16N 101.68W
04/22/2022                   KEITH              NE   PUBLIC

            NOTIFIED VIA SOCIAL MEDIA OF EVACUATIONS DUE TO A FIRE ON
            KEYSTONE LAKE ROAD IN KEITH CO.

&&

RLAMB
Local storm report, Apr 22, 9:54 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1054 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     NON-TSTM WND GST 8 SW CALLAWAY           41.21N 100.03W
04/22/2022  M58 MPH          CUSTER             NE   CO-OP OBSERVER

&&

MELTZER
Local storm report, Apr 22, 10:03 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1103 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND GST     14 SSE HAY SPRINGS      42.49N 102.63W
04/22/2022  M58 MPH          SHERIDAN           NE   MESONET

&&

CLIFFORD.COLE

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 6:37 PM MDTSpecial Weather StatementLBFBrown23 min
Apr 22, 7:30 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFFrontier, Lincoln45 min
Apr 22, 9:31 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFDeuel, Garden, Perkins, Sheridan59 min
Apr 22, 10:16 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFArthur, Cherry, Grant59 min
Apr 22, 10:29 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFDeuel, Garden, Keith46 min
Apr 22, 10:47 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFChase, Perkins58 min
Apr 22, 11:12 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFKeith63 min
Apr 22, 11:15 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFArthur, Cherry, Grant, Hooker, McPherson60 min
Apr 22, 11:54 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFCherry, Hooker, Thomas66 min
Apr 23, 12:11 AM MDTSevere Thunderstorm Warning Considerable damage threatLBFArthur, Keith, Lincoln, McPherson64 min
Apr 23, 12:52 AM MDTSevere Thunderstorm Warning Considerable damage threatLBFBlaine, Brown, Cherry, Keya Paha, Thomas53 min
Apr 23, 2:10 AM MDTHigh Wind WarningLBFArthur, Chase, Cherry, Custer, Deuel, Frontier and 11 more20 hr
Apr 23, 11:26 AM MDTWinter Weather AdvisoryLBFSheridan26 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.